Thousands of Draper folks with high cholesterol take statin drugs such as Lipitor, Zocor, Mevacor, Pravachol, and Crestor. This is basically how they work: the liver produces the enzyme HMD CoA reductase to make cholesterol. Statins work by blocking the production of this substance, causing the liver to take cholesterol from the blood.
As with most medications, statin use is linked to side effects. Muscle and joint pain is the most common. Other common side effects suffered by Draper men and women include nausea, insomnia, dizziness, headaches, constipation, and diarrhea. Though less common, liver and kidney damage have occurred.
Many Draper statin patients who develop muscle pain, stiffness, and inflammation are not aware of the statin connection. When I evaluate a new Draper chiropractic patient whose visit was prompted by a sudden onset of muscle pain, I always ask them if they have recently started statin therapy. In many cases, the answer is yes, especially if the patient is taking a combination of cholesterol-lowering drugs.
According to the Mayo Clinic, the following factors put a statin patient at greater risk for side effects.1
As with all medications, Draper people with high cholesterol must weigh the benefits and risks. If statins successfully lower a patient’s cholesterol, most Salt Lake City doctors recommend the patient continue the therapy indefinitely. This is one of the reasons that statin use should be carefully considered.
Fortunately, chiropractic treatment can relieve statin-induced muscle pain (statin myopathy). If you are suffering from muscle pain, numbness, or stiffness, call my office at 555.555.5555 to schedule an evaluation. (Don’t discontinue your meds without consulting your Draper GP or cardiologist.) Relief from muscle pain, whatever the cause, is possible with chiropractic treatment. Don’t suffer needlessly with muscle pain, let your Draper Doctor of Chiropractic improve your quality of life.
1“Statin Side Effects: Weigh the Benefits and Risks,” Mayo Clinic, March 13, 2012, http://www.mayoclinic.com/health/statin-side-effects/MY00205, accessed on June 18, 2012